I sat down in the nurse's office to get my vitals. It's probably my favorite part of any doctors visit. No matter what brought me in, whether it is routine check ups or something else, I always get good news here! This day was a bit different. She wrapped my arm with a flimsy blood pressure wrap and took my reading. She looked at it with a bit of a shocked look on her face, then looked at me. Something dawned on her in her eyes, and she told me to uncross my feet. So I did, and she took my pressure again. She did it a few more times. The concerned look back on her face. The numbers were staying the same, and the nurse asked whether I were feeling dizzy or faint. I'd been tired lately so nothing I particularly noticed... This was my first clue that something was potentially not right.
Fast forward about a week later, I'm halfway through yoga and I'm seeing stars while inverted an arm balance pose (Eka Pada Koundinyanasana II, for you yoga junkies). Even one-leg balance poses (Utthita Hasta Padangushthasana), which I can usually do with my eyes closed were kicking my butt!
A few days prior I'd indulged in a chocolate croissant, (non-gluten free) and was paying the price for it. It was SO worth it at the time though! So I'd been feeling a bit irritable in the stomach, lethargic and had a headache. Just the gluten cycling through my system I thought.
Put it together though: dizzy, irritable stomach, extreme lethargy, headache, blood pressure around and below 90/60, and feeling irritably depressive - something definitely was off. I refused to believe that one of my favorite indulgences (chocolate croissant) was the culprit.
Then one night I sat straight up in bed and had the answer. See, I'd started taking melatonin to help me sleep. I'm a light sleeper, and EVERYTHING wakes me up. While I still hear it, with the melatonin I fall back asleep easier and faster. I'd started taking 3-4 a night. So I started doing some research.
Melatonin affects people differently and with no standard dosage level it causes people problems. I've a family member that takes 10 a night and swears by them. Because it's marketed and sold as a dietary supplement/natural remedy, it' hasn't undergone any testing by the FDA so there's no official recommendation on exactly how many milligrams are too much.
However after doing some research, the more you take the more likely it is you'll experience it's side affects...
- Drowsiness during the day.
- Mood swings are highly likely if you take too much. It's not uncommon to experience swings between sadness, over excited, to deep depression.
- Disorientation, paranoia, confusion and/or hallucinations.
- Irritable stomach.
- Lower blood pressure.
Having low blood pressure has its own set of issues: dizziness, lightheaded, lack of concentration, blurred vision, fatigue. All this I was experiencing. But, this was good news for me, because the last time my blood pressure was this low was when I had hypothyroidism. Not fun or as easy to kick. Kicking Melatonin would NOT be a problem.
So while sleep is extremely precious and Melatonin is a potential solution, be careful of the potential side effects. A few others not mentioned above:
- Hormone changes
- Risk of seizure
- Increase risk of contracting immune system disorders
- Stomach problems: nausea, vomiting, stomach cramps, or diarrhea
- Risk to infants though breast feeding
- Risk of liver damage
While it's not fatal, depending on your body chemistry, it can make life pretty miserable. Not to mention long term usage can even sabotage sleep.
Melatonin is a hormone secreted by the pineal gland to announce that it is bedtime to our brains. Darkness stimulates its release into the bloodstream; light inhibits it. When used occasionally and at the correct time, melatonin is a fine means of encouraging sleep. Over time however, it can actually amplify insomnia. The theory is that having too much melatonin in the system, overwhelms the receptors, changing how a patient reacts to it. According to Dr. Wurtman, melatonin supplements may work at first, but soon “you’ll stop responding because you desensitize the brain. And as a consequence, not only won’t you respond to the stuff you take…you won’t respond to the stuff you make, so it can actually promote insomnia after a period of time.” In other words, overtime, it won't work. You'll have to take more and more, until we can't even feel the benefits, we're suffering the side effects, and our sleep is even worse then ever.
Sleep issues are NOT uncommon in today's society. According to the National Center for Complementary and Integrative Health, nearly 1.3 million American adults reported taking melatonin in February, 2015. Because it's classified as a dietary supplement, it's not adequately tested, and their are no fatal or addictive side effects - it's easy to want to increase the dosage (especially if they have yummy sugar flavors). Mine is strawberry. But, I've seen them in the gummy form as well. It's tempting to want to take another. Especially on those rough days and when they taste so good. The key is moderation. It definitely has a dark side with too much or prolonged use. I experienced almost all of them within 2 weeks of use. Definitely use the 'recommended' dose and use it sparingly!
Thankfully I take a nootropic which, among other things, helps to enhance my mood, my physical and mental performance and to focus!
Like this episode? Please feel free to LIKE and share it!